Texas, 2012

Hail and Damaging Wind in Texas, April 6, 2012

April 6, 2012 · NWS MAF · 8 events in 1 county or zone

S. Plentiful moisture was present to the east of a dryline across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough of low pressure developed across far West Texas and southeast New Mexico ahead of an upper level trough across the western U.S. Plentiful moisture was present to the east of a dryline across West Texas. This moisture and lift along and ahead of the dryline provided an environment conducive for severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 6, 5:13 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 6, 5:13 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT FRI APR 6 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SOME MID LEVEL CUMULUS CLOUDS ARE DEVELOPING ALONG A DRYLINE THIS
AFTERNOON BUT NO THUNDERSTORMS ARE EXPECTED TO DEVELOP THAT MIGHT
AFFECT ANY OF THE TERMINALS. SOUTHWEST WINDS WILL BECOME SOUTH TO
SOUTHEASTERLY OVERNIGHT THEN WILL GRADUALLY BECOME MORE EASTERLY
TOMORROW AS A COLD FRONT APPROACHES. SHOWERS AND THUNDERSTORMS
SHOULD DEVELOP AFTER 21Z TOMORROW AND HAVE ADDED PROB30 GROUPS
FOR MOST SITES.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Apr 6, 11:39 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 PM CDT FRI APR 6 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1239 PM CDT FRI APR 6 2012 /1139 AM MDT FRI APR 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON...WHERE RELATIVE HUMIDITIES OF 5 TO 10
PERCENT WILL COINCIDE WITH WINDS SPEEDS AROUND 20 MPH.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE THIS
AFTERNOON AND EVENING...GENERALLY ALONG AND EAST OF A SEMINOLE...TO
ODESSA...TO SANDERSON LINE.  ANY STORMS THAT DO DEVELOP WILL CONTAIN
FREQUENT LIGHTNING.  A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS.  LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A MORE WIDESPREAD CHANCE OF THUNDERSTORMS SATURDAY
AFTERNOON...AND ESPECIALLY SATURDAY NIGHT AS A COLD FRONT MOVES
SOUTH INTO THE AREA.  NOT ONLY WILL RAIN CHANCES BE BETTER...BUT
THE POSSIBILITY OF SEVERE WEATHER WILL BE GREATER ALONG THE COLD
FRONT.  LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE
THE PRIMARY THREATS FROM THESE STORMS.

MORE THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY EVENING.
ADDITIONAL SEVERE STORMS COULD OCCUR IN THE EXTENDED FORECAST TOO...
BUT AREAS AFFECTED BY STRONG TO SEVERE STORMS WILL BE ASCERTAINED
CLOSER TO THOSE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Apr 6, 5:07 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT FRI APR 6 2012

TXZ081-070000-
BIG BEND AREA-
607 PM CDT FRI APR 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER COUNTY UNTIL 700 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 27 MILES NORTHEAST OF
PANTHER JUNCTION OVER RURAL PORTIONS OF EAST CENTRAL BREWSTER COUNTY
AT 604 PM CDT...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE. BRIEF HEAVY RAINFALL CAN ALSO BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 6, 7:07 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT FRI APR 6 2012

TXZ067>069-075-070145-
CRANE-PECOS-UPTON-WARD-
807 PM CDT FRI APR 6 2012

...STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN A
LINE ALONG STATE HIGHWAY 329 FROM GRANDFALLS THROUGH CRANE THROUGH 9
PM... BRIEF PERIODS OF HEAVY RAINFALL ALONG WITH SMALL HAIL ARE
POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Apr 6, 7:29 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT FRI APR 6 2012

TXZ061-062-068-069-070215-
ECTOR-MIDLAND-CRANE-UPTON-
829 PM CDT FRI APR 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN CRANE...NORTHWESTERN UPTON...SOUTHEASTERN
ECTOR AND SOUTHWESTERN MIDLAND COUNTIES UNTIL 915 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF
PLEASANT FARMS AT 826 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS
STORM WILL IMPACT US 385 AND THE PLEASANT FARMS AREA.

WIND GUSTS APPROACHING 50 MPH AND DIME SIZED HAIL ARE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

The radar

The Midland/Odessa radar (KMAF), 55 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crane

When
April 6, 7:50 PM CST to 8:00 PM CST
Where
Crane County, 12 mi NW of Crane
Measured
1.25 in hail
Reported by
Public
Coordinates
31.523, -102.494

Hail, Crane

When
April 6, 8:09 PM CST to 8:19 PM CST
Where
Crane County, 8 mi WNW of Crane
Measured
1.25 in hail
Reported by
Public
Coordinates
31.444, -102.475

Thunderstorm Wind, Crane

When
April 6, 8:17 PM CST to 8:18 PM CST
Where
Crane County, 4 mi W of Crane
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.400, -102.418

A thunderstorm moved over Crane County and produced a wind gust of 65 mph four miles west of Crane.

Hail, Crane

When
April 6, 8:17 PM CST to 8:27 PM CST
Where
Crane County, 4 mi W of Crane
Measured
2 in hail
Reported by
Public
Coordinates
31.400, -102.418

Hail, Crane

When
April 6, 8:58 PM CST to 9:08 PM CST
Where
Crane County, 5 mi SW of Crane
Measured
1.25 in hail
Reported by
Public
Coordinates
31.349, -102.410

Hail, Crane

When
April 6, 9:11 PM CST to 9:21 PM CST
Where
Crane County, 1 mi S of Crane
Measured
1.5 in hail
Reported by
Public
Coordinates
31.386, -102.350

Hail, Crane

When
April 6, 9:16 PM CST to 9:26 PM CST
Where
Crane County, 1 mi S of Crane
Measured
1.25 in hail
Reported by
Public
Coordinates
31.386, -102.350

Hail, Crane

When
April 6, 9:36 PM CST to 9:46 PM CST
Where
Crane County, 10 mi SE of Crane
Measured
1.25 in hail
Reported by
Public
Coordinates
31.298, -102.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366574, 367030, 367370, 367374, 367549, 367553, 367803, 367804.